Alert archive / Hawaii / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Jan 12, 2011, 11:53 AM HST for Kalawao County, Hawaii. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2011, 11:53 AM HST (21:53 UTC)
- Expired
- Jan 12, 2011, 12:30 PM HST
- In force
- 37 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 46 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
205 WUHW50 PHFO 122153 SVRHFO HIC009-122230- /O.NEW.PHFO.SV.W.0001.110112T2153Z-110112T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1153 AM HST WED JAN 12 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF LANAI IN MAUI COUNTY * UNTIL 1230 PM HST * AT 1149 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF MANELE HARBOR...OR 33 MILES SOUTHWEST OF KAHULUI...MOVING TO THE NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANELE BAY AT 1200 PM HST PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2102 15690 2095 15667 2057 15685 2063 15703 TIME...MOT...LOC 2153Z 200DEG 25KT 2069 15690 $$ R BALLARD
1 follow-up statement
664 WWHW50 PHFO 122210 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1210 PM HST WED JAN 12 2011 HIC009-122230- /O.CON.PHFO.SV.W.0001.000000T0000Z-110112T2230Z/ LANAI IN MAUI- 1210 PM HST WED JAN 12 2011 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 PM HST FOR THE ISLAND OF LANAI IN MAUI COUNTY... AT 1208 PM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF MANELE HARBOR...MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT AWAY FROM WINDOWS. && LAT...LON 2102 15690 2095 15667 2057 15685 2063 15703 TIME...MOT...LOC 2209Z 200DEG 25KT 2079 15686 $$ R BALLARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 10:00 AM HST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 12, 10:00 AM HST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED JAN 12 2011 .SYNOPSIS... A WET AND WINDY WEATHER PATTERN WILL PREVAIL OVER THE STATE THROUGH MUCH OF THURSDAY. GUSTY SOUTHERLY WINDS...HEAVY RAINS AND EVEN SOME THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL STALL AND WEAKEN OVER THE WESTERN PORTION OF THE STATE THURSDAY. AFTER THE FRONT DISSIPATES...CONDITIONS WILL GRADUALLY BECOME DRIER FRIDAY AND SATURDAY WITH LIGHTER SOUTHERLY WINDS. ANOTHER COLD FRONT IS FORECAST FOR LATE SUNDAY OR EARLY MONDAY. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS A SHARP UPPER LEVEL TROUGH ABOUT 500 MILES NORTHWEST OF KAUAI...WITH AN ASSOCIATED COLD FRONT ABOUT 300 MILES NORTHWEST OF KAUAI. WHILE THE FRONT IS WELL WEST OF THE STATE... MOISTURE LEFT BEHIND BY THE PREVIOUS FRONT LINGERS ACROSS THE ISLANDS. THE MORNING POES/AMSU BLENDED PRECIPITABLE WATER IMAGERY SHOWS PW VALUES OF CLOSE TO 2 INCHES ACROSS THE ISLANDS. REGIONAL RADARS CONTINUE TO SHOW STRONG CONVECTION OVER THE COASTAL WATERS... WITH SATELLITE IMAGERY SHOWING ADDITIONAL COLD CLOUD TOPS DEVELOPING UPSTREAM TO THE SOUTH AND WEST OF THE STATE. THE EARLY MORNING CONVECTION DEVELOPED ALONG THE LEADING EDGE OF THE MOIST AXIS...IN THE AREA OF STRONGEST MOISTURE ADVECTION. THE AIRMASS WILL REMAIN MOIST AND UNSTABLE ACROSS THE ISLANDS INTO TOMORROW. RADAR VAD WIND PROFILES SHOW STRONG SOUTHERLY WINDS OF UP TO 50 KNOTS IN THE LOW LEVELS. THE UNSTABLE AIRMASS COMBINED WITH STRONG VERTICAL WIND SHEAR WILL LEAD TO POTENTIAL SEVERE WEATHER. EARLY MORNING STORMS OVER THE OFFSHORE WATERS SHOWED STRONG ROTATION AT TIMES. WHILE THE CONVECTION MAY SHOW A DIURNAL DOWNWARD TREND THIS MORNING...IT MAY FLARE UP AGAIN WITH HEATING THIS AFTERNOON. THEREFORE WE HAVE ISSUED A SEVERE THUNDERSTORM WATCH THROUGH THIS AFTERNOON FOR AREAS FROM OAHU WESTWARD. IN ADDITION TO SEVERE CONVECTION...THE THREAT OF FLASH FLOODING WILL REMAIN AN ISSUE TODAY THROUGH THURSDAY AS THE MOIST AND UNSTABLE AIRMASS OVER THE STATE INTERACTS WITH STRONG DYNAMICS ASSOCIATED WITH THE UPPER TROUGH AND SLOWING COLD FRONT. THE SLOW MOVING COLD FRONT WILL STALL OVER THE WESTERN PORTION OF THE STATE AND IS ALSO OF CONCERN AS THIS WILL TEND TO FOCUS HEAVY RAINFALL ACCUMULATIONS WHERE IT STALLS EARLY THURSDAY. LATEST INDICATIONS THAT THE FRONT WILL STALL NEAR KAUAI OR POSSIBLY AS FAR EAST AS OAHU BY THURSDAY MORNING. STRONG GUSTY WINDS WILL CONTINUE THROUGH TONIGHT AS WELL...AND A WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF THE STATE. WINDS WILL BE STRONGEST ACROSS NORTHERN SECTIONS OF THE ISLANDS...WHERE THE SOUTHERLY WINDS WILL DOWNSLOPE AND ACCELERATE. WIND GUSTS OF 45 TO 50 MPH HAVE BEEN MEASURED FROM KAUAI TO MAUI. WHILE THE HEAVIEST RAIN HAS BEEN FOCUSED FROM MAUI WESTWARD...MIDDLE AND HIGH LEVEL CLOUDS ARE ALREADY MOVING ACROSS THE BIG ISLAND. OBSERVATIONS ATOP MAUNA KEA SHOW SATURATED CONDITIONS WITH TEMPERATURES AROUND -2C TO -3C. WEB CAMS SHOW CLOUDS AT SUMMIT LEVEL...WITH POSSIBLE RIME ICING BUT NO PRECIPITATION AT THIS POINT. WITH HEAVIER SHOWERS EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT...THERE REMAINS THE POTENTIAL FOR SIGNIFICANT SNOWFALL ACCUMULATIONS GREATER THAN 12 INCHES THROUGH THROUGH THURSDAY. COMBINED WITH GUSTY WINDS...THIS WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING SNOW AND NEAR WHITEOUT CONDITIONS. THE COLD FRONT WILL WEAKEN THURSDAY AFTERNOON AND NIGHT AS THE STORM ENERGY QUICKLY LIFTS OFF TO THE NORTHEAST. BY FRIDAY THE SHOWERS AND WINDS WILL DECREASE GOING INTO THE FIRST HALF OF THE WEEKEND. THE NEXT COLD FRONT IS FORECAST TO MOVE THROUGH THE ISLAND CHAIN LATE SUNDAY INTO EARLY MONDAY...BUT APPEARS WEAKER WITH LESS WIND AND RAINFALL EXPECTED. && .MARINE... FOR THE NORTHERN OFFSHORE WATERS...THE SOUTHERLY WINDS REACHING 35 KNOTS AHEAD OF THE APPROACHING COLD FRONT TODAY HAS NECESSITATED THE CONTINUANCE OF THE GALE WARNING. ACROSS THE COASTAL WATERS...THE STRONG SOUTH SOUTHWEST WINDS UP TO 30 KNOTS WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS THROUGH TONIGHT. IN ADDITION TO THE WIND WAVES...A LARGE NORTHWEST SWELL WILL ALSO CONTRIBUTE TO COMBINED SEAS OF 10 FEET OR GREATER. THE CURRENT NORTHWEST SWELL WILL BEGIN TO DIMINISH TONIGHT...AND THE HIGH SURF ADVISORY WILL LIKELY END BY THIS EVENING. A NEW LARGE WEST NORTHWEST SWELL ARRIVING FRIDAY NIGHT MAY PRODUCE SURF HEIGHTS NEAR HIGH SURF WARNING THRESHOLDS ALONG NORTH AND WEST FACING SHORES SATURDAY. ELSEWHERE...THE STRONG SOUTH TO SOUTHWEST WINDS WILL AGAIN GENERATE ROUGH...SHORT PERIOD SURF ALONG SOUTH AND WEST FACING SHORES THROUGH THURSDAY. && .AVIATION... FRONT 225 NM WNW PHBK MOV ESE 25 KT. THICK LAYERED CLOUDS WITH EMBEDDED CB AHEAD OF THE FRONT COVER THE MAIN HAWAIIAN ISLANDS. THERE WILL BE SCT TSTMS...STRONG S WINDS...MOD ICE...MOD TURB WIDESPREAD MVFR AND OCNL IFR COND OVER THE MAIN HAWAIIAN ISLANDS THROUGH THURSDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN ISLANDS. WINTER STORM WARNING UNTIL 6 PM HST THURSDAY FOR THE BIG ISLAND SUMMITS. WIND ADVISORY UNTIL 6 AM HST THURSDAY FOR HALEAKALA SUMMIT...BIG ISLAND SUMMITS...AND MOST AREAS OF OTHER ISLANDS EXCEPT WEST AND SOUTH SHORES OF KAUAI OAHU AND MAUI. HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR ALL COASTAL WATERS. && PUBLIC/MARINE...BRAVENDER/BRENCHLEY AVIATION...DONALDSON
In the hours before
Local storm report, Jan 12, 10:27 AM HST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1027 AM HST WED JAN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HIGH SURF 4 SSE KAILUA-KONA 19.59N 155.97W
01/12/2011 HAWAII IN HAWAII HI EMERGENCY MNGR
OCEAN SAFETY DIVISION LIFEGUARDS REPORTS THE CLOSURE OF
KAHALUU AND LAALOA /MAGIC SANDS/ IN KONA DUE TO HIGH
SURF.
0955 AM HIGH SURF 4 SSE KAILUA-KONA 19.59N 155.97W
01/12/2011 HAWAII IN HAWAII HI EMERGENCY MNGR
THE OCEAN SAFETY DIVISION REPORTS THE CLOSURE OF KAHALUU
AND LAALOA /MAGIC SANDS/ BEACH PARKS IN KONA DUE TO HIGH
SURF.
&&
RTANABELocal storm report, Jan 12, 11:51 AM HST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1151 AM HST WED JAN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM NON-TSTM WND GST 5 SE WAIMANALO 21.30N 157.67W
01/12/2011 M55 MPH OAHU IN HONOLULU HI NWS EMPLOYEE
45 TO 55 MPH WIND GUSTS MEASURED NEAR MAKAI PIER.
&&
MCANTINThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:30 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Jan 11, 3:30 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 53 hr |
| Jan 12, 3:19 AM HST | Special Marine Warning | HFO | 101 min | |
| Jan 12, 3:31 AM HST | Winter Storm Warning | HFO | Hawaii | 36 hr |
| Jan 12, 4:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Jan 12, 4:58 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jan 12, 5:05 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 12, 5:18 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 12, 5:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Jan 12, 5:44 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 6:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 12, 7:16 AM HST | Special Marine Warning | HFO | 119 min | |
| Jan 12, 8:24 AM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Jan 12, 8:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 12, 9:15 AM HST | Special Marine Warning | HFO | 70 min | |
| Jan 12, 10:10 AM HST | Special Marine Warning | HFO | 95 min | |
| Jan 12, 11:20 AM HST | Special Marine Warning | HFO | 55 min | |
| Jan 12, 11:42 AM HST | Special Marine Warning | HFO | 48 min | |
| Jan 12, 11:49 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 12:19 PM HST | Flash Flood Warning | HFO | Kalawao | 2 hr |
| Jan 12, 12:25 PM HST | Special Marine Warning | HFO | 65 min | |
| Jan 12, 12:56 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Jan 12, 1:30 PM HST | Special Marine Warning | HFO | 29 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.